Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 150, NWS Austin/San Antonio, TX

June 23, 2004Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 23, 2004, 2:59 PM CDT for Lavaca County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 2:59 PM CDT (19:59 UTC)
Expired
Jun 23, 2004, 6:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Lavaca County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 232001
FFWSAT
TXC285-232300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  LAVACA

* UNTIL 600 PM CDT

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR EZZELL...OR ABOUT 8 MILES
  SOUTH OF HALLETTSVILLE...MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SUBLIME.

OTHER THUNDERSTORMS ARE DEVELOPING OVER LAVACA COUNTY AT THIS TIME 
AND ARE INTENSIFYING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS 
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER 
GROUND IMMEDIATELY.  RESIDENTS LIVING ALONG STREAMS AND CREEKS 
SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 2937 9702 2924 9688 3007 9569 3039 9606

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 12:00 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 23, 12:00 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1200 PM CDT WED JUN 23 2004

.UPDATE...
TROUGH/SHEAR AXIS CENTERED OVER GONZALES AND DEWITT COUNTIES AT LATE
MORNING WITH TWO BANDS OF CONVECTION NOTED FEEDING INTO IT. ALSO,
TROUGH APPROACHING THE RIO GRANDE CONTINUES TO GENERATE CONVECTION
MAINLY OVER THE SOUTHWEST. AIRMASS IN BETWEEN SYSTEMS HAS STABILIZED
AND DRIED SOMEWHAT. AS A RESULT, HAVE DROPPED FLASH FLOOD WATCH FROM
AREAS ALONG AND WEST OF I-35 FROM FFA AND LOWERED POPS MOST AREAS,
ALTHOUGH HAVE EXTENDED WATCH UNTIL 7 PM. DUE LESS CLOUDS AND RAIN
HAVE INCREASED AFTERNOON TEMPERATURES ESPECIALLY CENTRAL AND NORTH.
WILL LIKELY LOWER SOME POPS FURTHER IN THE SHORT-TERM IN LATER
FORECASTS. OTHERWISE, ONGOING FORECASTS GENERALLY ON TRACK.

&&

.PREV DISCUSSION...
TROF AXIS FROM 700 TO 300 MB REMAINS WEST OF SOUTH CENTRAL TEXAS
TODAY.  LOW AMPLITUDE AND QUICK MOVING TROF MOVING NE ACROSS AREA
TODAY APPEARS TO LINK WITH MOISTURE STREAM FROM THE SOUTH.  THIS
PATTERN SUPPORTS CONTINUED HIGH CHANCE OF RAIN FROM SHOWERS AND
THUNDERSTORMS.  WILL SHOW FLOOD WATCH FOR FLASH FLOODING FOR
SOUTH CENTRAL TEXAS TODAY THRU 600 PM CDT.

BEST CHANCE OF RAIN FOR TONIGHT SHOWS UP IN THE EVENING
PERIOD...THEN CHANCE OF RAIN DIMINISHES LATE TONIGHT.  UPDATED
FORECASTS TO SHOW LESS THAN OF RAIN FOR LATE TONIGHT...DIMINISH
TO A SLIGHT CHANCE OF SHOWERS.  BY THURSDAY COMPOSITE OF FORECAST
SOLUTIONS SHOW WEAK TROF AXIS ALOFT A LITTLE FURTHER EAST...OVER
THE EAST PART OF SOUTH CENTRAL TEXAS.   LIFT FOR RAIN THURSDAY MAY
DEPEND MORE ON DAYTIME HEATING. EVEN THROUGH THIS IS THE CASE...HIGH
SOIL MOISTURE AND DAYTIME HEATING ARE EXPECTED TO SUPPORT CHANCE
FOR RAIN THURSDAY...WITH POPS A LITTLE LESS THAN TODAY.

ON FRIDAY STRONG WESTERLIES TO THE NORTH ATTEMPT TO MOVE WEAK TROF
AXIS SLOWLY EAST OF THE AREA.  STILL THOUGH LITTLE CAPPING IS SHOWN
BY THIS LATE JUNE 2004 PATTERN...AND ONCE AGAIN DAYTIME HEATING
COULD VERY WELL SET OFF SCATTERED SHOWERS AND THUNDERSTORMS...SO
CONTINUED CHANCE OF SHOWERS OR THUNDERSTORMS FOR FRIDAY.

ON SATURDAY AND SUNDAY FORECASTS SHOW ANOTHER LOW AMPLITUDE TROF
COMING FROM THE WEST...KEEPING CHANCE OF RAIN FOR AREA SATURDAY AND
SUNDAY.  ACTIVE SOUTHERN STREAM WESTERLIES HAVE HELPED TO MAKE JUNE
2004 WET FOR SOUTH CENTRAL TEXAS.  THESE SOUTHERN STREAM WESTERLIES
APPEAR TO BE AFFECTED BY TELECONNECTION PATTERNS FROM THE
PACIFIC OCEAN...A TREND THAT BEGAN IN LATE DEC 2003 AND JAN 2004.

AT ANY RATE BY THE EARLY PART OF NEXT WEEK...LATEST GFS RUN AND
COMPOSITE FORECASTS CONTINUE TO SHOW WEAK TROF AXIS ALOFT OVER
SOUTH CENTRAL TEXAS...THAT SLOWLY WEAKENS NEXT WEEK...AS ACTIVE
SOUTHERN STREAM WESTERLIES AND NORTHERN STREAM WESTERLIES DRIFT
SLOWLY NORTHWARD.  SOME TYPE OF RIDGE ALOFT TRIES TO BUILD OVER THE
AREA FROM THE SOUTH...VERY GRADUALLY DAY BY DAY NEXT WEEK INTO THE
EARLY PART OF JULY.  THE PROCESS OCCURS IN COMPOSITE FORECASTS
SLOWLY SUCH THAT BY LATE NEXT WEEK TO THE EARLY PART OF THE FOLLOWING
WEEK...IF THESE SOLUTIONS MAKE THE MARK...CHANCE OF RAIN COULD FALL
TO LESS THAN 10 TO 20 PERCENT.  THIS SOLUTION THOUGH IS FRAGILE
CONSIDERING PAST TRENDS AND COMPLEXITY ON HOW FAST WESTERLIES
COULD RETREAT NORTHWARD.

IN THE MEANTIME CHANCE OF RAIN CONTINUES NEXT FEW DAYS...KEEPING
JUNE 2004 WET.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH ALONG AND EAST OF LEXINGTON TO SEGUIN TO
JOURDANTON LINE THROUGH 24/00Z.

&&

04/06
Hazardous weather outlook, Jun 23, 10:45 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 AM CDT WED JUN 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1045 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT FOR THAT PART OF SOUTH CENTRAL
TEXAS EAST OF INTERSTATE 35. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL
BE COMMON ACROSS THE COASTAL PRAIRIES THIS AFTERNOON...WITH ISOLATED
TOTALS OF UP TO 3 INCHES POSSIBLE. RIVERS AND LARGE STREAMS REMAIN
SWOLLEN FROM PREVIOUS RAINS...MEANING THERE IS A HEIGHTENED THREAT
FOR RIVER FLOODING IN AREAS THAT RECEIVE FLASH FLOODS.

.DAYS TWO THROUGH SEVEN...
A WET TROPICAL WEATHER PATTERN WILL CONTINUE FOR THE NEXT SEVERAL
DAYS WITH LOCALLY HEAVY RAINS POSSIBLE THROUGH AT LEAST THIS WEEKEND.
THE CHANCE OF HEAVY RAINFALL WILL BE MAINLY ALONG AND EAST OF THE
I-35 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:35 AM CDTFlash Flood WarningEWXVal Verde3 hr
Jun 23, 3:29 AM CDTFlash Flood WarningEWXVal Verde2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.